MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. STIMQ PERIPHERAL NERVE STIMULATOR (PNS) SYSTEM

STIMWAVE TECHNOLOGIES INC. STIMQ PERIPHERAL NERVE STIMULATOR (PNS) SYSTEM
Model Number FR8A-RCV-A0
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details surrounding a complaint resulting from a pns trial lead migration reported to stimwave on (b)(6) 2019, by territory manager.On (b)(6) 2019, the patient was a recipient of the trial period for the stimq peripheral nerve stimulator (pns) system in which two (2) trial leads (fr8a-trl-a0) were implanted in the patient's knee next to the genicular nerve to treat the patient's chronic knee pain.There were no complications during the procedure and the patient was discharged the same day.On (b)(6) 2019, the patient contacted the territory manager due to inadequate pain relief.To ensure that the device was functional, the territory manager advised the patient to turn off the device for several hours, if the pain increases, turn the device on.The paint complied with these steps and confirmed that the device was working as designed.The territory manager was not aware of any alleged deficiency in the identity, quality, durability, reliability, safety, effectiveness, or performance of any product or service after it is released for distribution on (b)(4) 2019.On (b)(6) 2019, the patient returned to the clinic for a scheduled appointment to have his trial leads removed.The patient informed the territory manager that he was experiencing significant pain relief during the trial.The territory manager attempted to reprogram the device during this appointment, but was unable to achieve desired coverage to treat the patient's chronic knee pain.The clinician determined that this trial was unsuccessful, and the patient was not a candidate for a permanent device.Thus, the patient's devices would be explanted.However, when the clinician was removing the bandages, he identified only one device.The clinician used x-rays to visualize the implanted devices, which revealed that one device migrated to the bottom of the kneecap.The clinician was able to explant both devices complication.Following explantation, the patient reported no injury following the trial.Immediately following notification, stimwave quality and management reviewed the events leading up to the migration.The territory manager reported that the patient failed other device trials for chronic pain management (date unknown).The implanting clinician suspects that because of the two failed trials with scs and now, pns, the patient would not be successful with other implanted neurostimulation devices.Additionally, stimwave quality and management reviewed the implanting clinician's procedure compared to the trial instructions for use (ifu) with the territory manager.The territory manager stated that the implanting clinician did not comply with procedures for securing the trial device (05-00688-1, page 26, k171366) states that the implanting clinician did not perform the steps associated with securing the stimulator (05-0669-2, page 4).The procedure for securing the trial device instructs clinicians to: tie 2-0 non-absorbable suture material (such as silk or some other types of braided polyester mesh) around the body of the device.Tie the device to the skin using the suture material prepped in step 1.The source of the issue was not traced back to inadequate documentation of implant procedure, and the device did not fail to meet performance or safety specifications.It is possible that noncompliance to migration mitigation steps as detailed in the trial instructions for use may have caused or contributed to the issue.Stimulator migration is a known adverse event for peripheral nerve stimulators and the stimwave pns system, and is mitigated as far as possible in the product's risk management file.Stimwave believes that if the implanting clinician would have followed the ifu, securing the trial device to the skin, this kind of adverse event is less likely to occur.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, nor nonconformance to physical or functional device specifications.The root cause is attributed to the implanting clinician's noncompliance to migration mitigation steps detailed in the product's ifu.The stimwave product was not the source of the issue.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specifications.Stimwave has confirmed that the issue is a known adverse event, mitigated as far as possible, and documented in the stimwave's risk management file.Stimwave was in constant contact with the clinical specialist from (b)(4) 2019, onward regarding the complaint and the root cause investigation.Stimwave confirmed that the implant procedure details steps to mitigate migration, and the product did not fail to meet performance and safety specifications.The source of the issue is attributed to the implanting clinician's noncompliance to migration mitigation steps detailed in the product's ifu, and insufficient suturing technique.Stimwave has informed all parties that the product was not the source of the issue.Stimwave reiterated the steps for the trial instructions for use with the territory manager on (b)(4) 2019.The clinical specialist affirmed that she would communicate the trial instructions for use steps with the implanting clinician to ensure that all future cases with the stimq pns system comply with documented implant procedures and migration mitigation steps.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as migration can lead to an injury, and medical or surgical intervention was required to preclude permanent impairment or damage.Stimwave has reported this as an adverse event to the united states food and drug administration (fda) on february 26, 2019.
 
Event or Problem Description
On (b)(6) 2019, the patient returned to the clinic for a scheduled appointment to have his trial leads removed.The patient informed the territory manager that he was experiencing significant pain relief during the trial.The territory manager attempted to reprogram the device during this appointment, but was unable to achieve desired coverage to treat the patient's chronic knee pain.The clinician determined that this trial was unsuccessful, and the patient was not a candidate for a permanent device.Thus, the patient's devices would be explanted.However, when the clinician was removing the bandages, he identified only one device.The clinician used x-rays to visualize the implanted devices, which revealed that one device migrated to the bottom of the kneecap.The clinician was able to explant both devices complication.Following explantation, the patient reported no injury following the trial.

Brand Name
STIMQ PERIPHERAL NERVE STIMULATOR (PNS) SYSTEM
Common Device Name
PERIPHERAL NERVE STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key8371128
Report Number3010676138-2019-00011
Device Sequence Number19165608
Product Code GZF
UDI-Device Identifier00818225020679
UDI-Public(01)00818225020679(17)201201(01)00818225020679(17)201201(21)209473-16
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K171366
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 02/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date12/01/2020
Device Model NumberFR8A-RCV-A0
Device Lot NumberSWO181211
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/15/2019
Device Age2 MO
Event Location Home
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/15/2019
Initial Report FDA Received Date02/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;